Stalevo Medication and its associated side effects


#1
Are there any ways of preventing problems arising after taking Stalevo medication?

Shortly after taking the dosage following symptoms arise:-
- shaking
- freezing of limbs
- general unwell feeling
- unable to control movements
- shuffling
- light headiness

The dosage is taken during the day at regular intervals and is obviously even more severe if it is taken only say 10 minutes later than it should have been.
These symptoms last at least 1 hour after taking the dosage.

Can anyone shed any light / advice?

Thank you

#2
Hi Christopher23. I can only suggest you get back to your neuro or GP asap. I was given Stalevo and after only the 2nd pill had exactly the same symptoms that you describe. It was almost as though I was having a fit. I was rushed into A&E, kept in for 2 days and taken off Stalevo immediately. Have you read the side effects in the leaflet that comes with the meds and the advice given. I hope you quickly get this sorted out. Good luck x

#3
Hi Christopher,

I've done a fair bit of research on Stalevo, as mum will most likely be on that at some point. Check out

http://www.drugs.com/sfx/stalevo-side-effects.html

Good advice by Pebble (re: see Neuro or GP asap, or call Helpline above). It could be that most of the symptoms will disappear with a reduction in dosage (you didn't say what dosage you were on).

Also, were you titrated up to the recommended dose?

Are you on any other medication that could clash with Stalevo?

Best wishes,
rico

#4
This sometimes happens when the patient is switched from Sinemet to Stalevo. Stalevo is really Sinemet with Entacapone added. If the newly prescribed Stalevo has the same amount of levodopa as the previous Sinemet, then, with the addition of the Entacapone this can produce the effect of overdosing, usually they prescribe Stalevo with slightly less levodopa than was taken with the Sinemet on its own. I don't know whether this is the case here, but you should, as others pointed out too, contact your neurologist or PD nurse.

#5
Hi
I just wanted to let you know that my husband had a terrible reaction to Stalevo.
He had a high temp and ached all over.
He stopped it after 1 day and then started again 3 days later thinking it was a flu bug. The feelings returned as bad as ever.
The PD nurse advised stopping it immediately as it was probably an allergic reaction to the entacapone.
He went back to the Sinemet and was fine.
Hope this helps.
Good luck!

#6
Hi Christopher
I have bee taking Stalevo for about 5 years and when I started they were a replacement for Sinemet I was also on Mirapexin which I thought, or the PD nurse thought, was causing the as you describe.She thought it could not be Stalevo as it was the same as sinemet She asked me to try a bit longer which I did and the were not so bad but in the last couple of years they are a it worse. I asked a similar question under Stalevo on page 2 of treatments so you can read the replies. It seems the pen is a good idea but my PD nurse says its expensive so I don't know if I can try it. My dose per 24 hours 3 Stalevo 100/25, 2 Stalevo 150/37.5, 1 prolonged release Miapexin 2.1mg and 2 Madopar at night. I was under the impression that the symptoms you describe were not so much side effects but the parkinsons symptoms
Good Luck
yuggy

#7
I'm on this drug, and I am also confused as to what is side effect and what is PD. I'm sick of being sore but, I fear there is no drug that can take away ALL the symptoms. I look for an OK life style, one that can deal with.

It seems that there are as many problems with side effects as there are with PD.

So I try to feel 7/10, knowing that if I try for 9/10 I might do more damage than good.

Best of luck

Chris

#8
Hi Christopher,

I'm on Sinemet plus and resonantly introduced entacapone. My experience was similar to yours on Stalevo and after a few months of perseverance I couldn't tolerate it no more and decided I'm better off taking Sinemet plus every three hours instead of four. The entacapone also interacted with Selegiline (been on Selegiline for few years with no problems) and caused hallucinations and hypersexuality. So over all my experience of entacapone wasn't good.

I hope you're still not suffering!

Best wishes
Cutiepie

#9
Thanks for all the comments and advice. In response to the question of dosage, it is as follows:


Medication taken:
Stalevo 150 mg 7.30 am & 11.30 am followed by Stalevo 100 mg- 2.30 pm 5.30 pm
Stalevo 150 mg 8.30 pm - totalling 650 mg in the day +
Madopar dispersible 62.5 (no more than 2 per day if needed)
Fludrocortisone 100 micrograms 2 daily (because of low blood pressure)
Venlafaxine capsules 75 mg one daily (antidepressant)

Stalevo medication has been taken for at least 3 years (as it was not possible to control the tremors for long enough with madopar) and totaled this time last year 750 mg per day
But because so many symptoms were appearing (especially PD dementia) we have managed to reduce the dosage. However after each dose we have the symptoms described in our earlier message.

Now in the night he awakes at least 3 times to go to the bathroom and the tremors are bad. I have been advised not to give him
any medication in the night. However if the tremors are so severe that he is getting upset or agitated I give him Madopar dispersible which helps. (The tablet works quite quickly and at least once the tremoring has stopped he can hopefully get off to sleep again)

#10
Hi Christopher

I am new to the Forum and have just been scrolling thru the problems with medication Parkinsons people have. I was diagnosed in Feb 2003 and ewas prescribed from day one with Sinemet Plus for the daytime and Sinemet CR for the nightime also Cabergoline for the day. I was taken off the Cabergoline as this was causing some problems with the heart in May 2005, this was replaced with Pramipexole (I did not have any problems). The dosage of the PP was increased in Nov 05 as I was having Hassevere 'off' periods. By this time I was also having severe abdominal,back, hip and groin pain. I was introduced to ApoGo and was told this was the new wonder drug. It is now 2011and the pains are worse, in addition to these I now have what they think is Sudden Onset sleep. I have spent the last few years having scan after scan while they look for things which will explain away my symptons. I have just spent 3 days having my sleep monitored to be told at the end that yes I do have a sleep problem .Has anyone else had these sort of problems!!I am at the end of my tether as they say.

#11
Dear Forum

I have been taking Stalevo for more than a year, following intolerance to Mirapexin.

I was on put on a dose of 1 x 75mg Stalevo four times per day.

Recently I had been experiencing dyskinesia, wriggling and restlessness, especially in the early evening. I was advised to change the Stalevo titration to 1 x 75mg twice per day (08:00,16:00) and 1 x 100mg twice per day (12:00, 20:00).

My symptoms worsened.

A few weeks later I forgot to take the 16:00 75mg dose and took it two hours later, omitting the 22:00 100mg tablet.

My symptoms improved! I experimented further and discovered that a titration of 1 x Stalevo 100mg taken at 08:00, 13:00 and 16:00 completely cleared the dyskinesia and wriggling. I informed my consultant who was very happy with the outcome.